Alert archive / Connecticut / Special Weather Statements in 2018

Special Weather Statement, NWS New York, NY

July 15, 2018

NWS New York, NY issued this special weather statement at Jul 15, 2018, 1:21 PM EDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 1:21 PM EDT (17:21 UTC)
Expired
Jul 15, 2018, 2:00 PM EDT
In force
39 min
Issued by
NWS New York, NY

The radar

The Brookhaven radar (KOKX), 96 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

458 
WWUS81 KOKX 151721
SPSOKX

Special Weather Statement
National Weather Service New York NY
121 PM EDT SUN JUL 15 2018

CTZ007-008-151800-
Northern New London-Northern Middlesex-
121 PM EDT SUN JUL 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NEW LONDON
AND NORTHERN MIDDLESEX COUNTIES...

At 120 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Willimantic to Portland. Movement was
southeast at 15 mph.

Winds in excess of 45 mph and half inch hail are possible with these 
storms.

Locations impacted include...
Jewett City, Middletown, Norwich, Colchester, East Hampton, Salem,
Cromwell, Griswold, Portland, East Haddam, Haddam, Lebanon, Lisbon,
Sprague and Bozrah.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4166 7216 4166 7213 4164 7201 4161 7195
      4143 7247 4162 7272 4164 7266 4165 7250
      4158 7247 4160 7241 4159 7239 4160 7238
      4161 7233 4164 7233 4167 7227 4169 7227
      4171 7224
TIME...MOT...LOC 1720Z 311DEG 14KT 4170 7220 4156 7263 

$$

JM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 15, 10:29 AM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 15, 10:29 AM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service New York NY
1029 AM EDT Sun Jul 15 2018

.SYNOPSIS...
Weak high pressure will remain in place through tonight with a
couple of low pressure troughs moving across the region. A cold
front will impact the area from late Monday into early
Wednesday, with high pressure returning for the middle of next
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
There are two shortwaves aloft, one really dampened out and
near the mid-Atlantic with some positive vorticity advection
this morning across the coastal areas. The other trough axis
moving across Central and Northern New England into this
afternoon also has some associated positive vorticity advection.
At the surface, the region is left with weak high pressure.

Convection in the region currently going to the south and west
through this morning. Restricted thunder to most SW portions of
region and kept those isolated. There are some light to
moderate showers for parts of NE NJ and NYC this morning. The
HRRR shows a relatively better match between observed
reflectivity and forecast reflectivity this morning as opposed
to the ARW and NMM which show gross overestimates of
reflectivity in Southeast CT and Eastern Long Island.

The next round of convection comes with daytime heating this
afternoon and models are focusing on some initiation along
higher terrain in the interior and then that convection travels
slowly southward.

Taking this into account, just left some scattered showers for
the rest of the morning across the region. Then higher POPs for
showers and thunderstorms for the interior to start the
afternoon. The higher POPs will move southward and encompass the
entire region again. Coastal locations will also have this
chance because of potential enhanced convergence from sea breeze
boundaries.

With forecast surface CAPE values of 1000-1500 J/KG and steep
low level lapse rates, thunderstorms remain in the forecast.

Temperatures were adjusted slightly down across western portions
of the region.

Temperatures today will still climb into the middle and upper
80s, except across Long Island and parts of CT, where lower 80s
are forecast. MAV/MET/ECS was in good agreement and used.

A moderate risk for rip current development is expected at the
ocean beaches today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
The shortwave exits the region tonight, with some ridging aloft
builds into the area. Rain chance will quickly drop off by
midnight as some drier air briefly works into the region. The
high will slide offshore on Monday allowing a surface trough and
cold front to approach from the west. A south to southwest flow
will develop, allowing moisture levels to increase.

Monday morning should be mostly dry, however POPs do gradually
increase through the day for NYC and points west as some showers
and thunderstorms develop as a thermal surface trough develops
across the interior. Some of these storms will be capable of
producing heavy rainfall and locally gusty winds. some of these
thunderstorms may continue into Monday night and gradually
spread eastward.

Temperatures on Monday will climb into the upper 80s to lower
90s, except across Long Island and coastal Connecticut where
highs will remain in the lower to middle 80s. Overnight lows
will remain in the upper 60s and 70s both Sunday night and
Monday night.

A moderate risk for rip current development is expected at the
ocean beaches on Monday.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A cold front will move across the region during the early part
of the long term period.  PW values are expected to be close to
the 97th percentile for this time of year on Tuesday, and
potentially close to maximum values. Continued forcing for
ascent with the approaching trough and attendant cold front will
lead to at least isolated showers at any time, quickly
increasing into the afternoon as the front approaches at a
favorable time, diurnally. Any storms that develop in a discrete
manner ahead of the front may produce locally gusty winds with
a dry subcloud layer and downward momentum from heavy rainfall
enhancing winds. Otherwise, flow will mainly be parallel to the
frontal boundary, allowing storms to quickly spread with a line
developing by afternoon. Heavy rainfall will be the primary
threat until the front passes to the east Tuesday night into
Wednesday morning.

High pressure then follows, with a return to more seasonable
temperatures and humidity levels. There is potential for an area
of low pressure to approach from the southwest by the weekend,
but details about placement and timing are too uncertain at this
time to offer further detail.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Weak low pressure trough will remain nearby today into tonight.

Mostly VFR. Remaining morning showers expected to pass all
terminals with the exception of KEWR which will be at the
northern fringe of rainfall, and possibly KJFK as well. TSTMs
for these two terminals likely pass to the south, and not
directly over the terminals. For the afternoon, iso/sct tstms
mainly after 19-21z, and may be more likely to occur farther
north - impacting more KSWF/KHPN/KBDR/KGON rather than the NYC
metros and KISP.

Winds this afternoon should be SW-S around 10 kt. A few gusts
just over 15 kt possible at KEWR. As usual, sea breeze should be
a little stronger and more southerly at KJFK.

.OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
.Monday...VFR to start, then chance of afternoon/nighttime
showers/tstms with MVFR or lower flight cat. SW winds G15-20KT
in the afternoon for coastal terminals.
.Tuesday...Showers/tstms likely with MVFR or lower flight cat.
SW winds G20-25KT into early evening.
.Wednesday...Chance of AM showers with MVFR or lower flight cat
possible.
.Thursday...VFR.

&&

.MARINE...
Winds and seas will generally remain below small craft levels
through Monday. Winds and seas will gradually increase ahead of
an approaching front Monday night into Tuesday, with SCA-level
seas expected by Tuesday. Some 5 ft seas are expected to remain
on the eastern waters through Wednesday before falling back
below SCA levels Wednesday night. Thereafter, high pressure
builds across the area, allowing winds and seas to subside into
late week.

&&

.HYDROLOGY...
Rainfall amounts through this evening could total up to at
least quarter to three-quarters of an inch across the area with
the higher amounts generally NW of NYC. Local amounts above an
inch will be possible due to the convective nature of the
rainfall. Minor flooding could occur at any point in this period
due to a relatively slow forward motion of potentially training
cells, but overall flooding chances appear to be low.

Another 3/4 to 1 1/4 inch basin avg rainfall likely with the slow
moving frontal system from late day Monday into Wednesday morning.
Locally heavy rainfall is possible Tuesday afternoon and night, with
some potential for minor urban and poor drainage flooding.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will continue to run high due to a combo of
a recent new moon and onshore flow/incoming long period swells
promoting tidal piling.

Additional rounds of localized minor flooding are likely
tonight and again Monday night along the back backs of
southern Nassau.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...BC/MD
NEAR TERM...BC/JM
SHORT TERM...BC
LONG TERM...BC/MD
AVIATION...JC/Goodman
MARINE...BC
HYDROLOGY...BC/MD
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jul 15, 4:28 AM EDT, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
428 AM EDT Sun Jul 15 2018

ANZ330-335-338-340-345-350-353-355-CTZ006>008-010>012-NYZ072>075-
078>081-176>179-160830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern New Haven-
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
428 AM EDT Sun Jul 15 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-009-NJZ002-004-006-103>108-NYZ067>071-160830-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-
428 AM EDT Sun Jul 15 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms are forecast to impact the area Monday
afternoon through early Wednesday morning. While thunderstorms on
Monday and Monday night are not expected to be severe, the Storm
Prediction Center has placed our area in a marginal risk of severe
thunderstorms Tuesday into Tuesday evening. Some of these storms may
produce heavy rainfall, which may result in local flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 15, 8:19 AM EDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service New York NY
819 AM EDT SUN JUL 15 2018

NJZ107-108-151300-
Eastern Union-Western Union-
819 AM EDT SUN JUL 15 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN UNION COUNTY...

At 819 AM EDT, a strong thunderstorm was located over Basking Ridge,
or near Morristown, moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Plainfield, Summit, Clark, Westfield, Rahway, Scotch Plains,
Cranford, Roselle, Roselle Park, Berkeley Heights, New Providence,
Kenilworth, Fanwood, Mountainside and Garwood.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4061 7431 4060 7445 4060 7446 4061 7444
      4063 7442 4066 7440 4067 7441 4066 7442
      4066 7444 4065 7445 4067 7446 4072 7440
      4072 7439 4074 7436 4066 7426 4062 7427
      4059 7429
TIME...MOT...LOC 1219Z 307DEG 16KT 4072 7455

JM
Local storm report, Jul 15, 11:30 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1130 AM EDT SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     LIGHTNING        MAHWAH                  41.09N  74.14W
07/15/2018                   BERGEN             NJ   BROADCAST MEDIA

            LIGHTNING STIKE CAUSED A HOUSE FIRE IN A RESIDENCE ON
            THE 1200 BLOCK OF FAULKNER COURT.

&&

FEB
Special weather statement, Jul 15, 1:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
121 PM EDT SUN JUL 15 2018

CTZ007-008-151800-
Northern New London-Northern Middlesex-
121 PM EDT SUN JUL 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NEW LONDON
AND NORTHERN MIDDLESEX COUNTIES...

At 120 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Willimantic to Portland. Movement was
southeast at 15 mph.

Winds in excess of 45 mph and half inch hail are possible with these
storms.

Locations impacted include...
Jewett City, Middletown, Norwich, Colchester, East Hampton, Salem,
Cromwell, Griswold, Portland, East Haddam, Haddam, Lebanon, Lisbon,
Sprague and Bozrah.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4166 7216 4166 7213 4164 7201 4161 7195
      4143 7247 4162 7272 4164 7266 4165 7250
      4158 7247 4160 7241 4159 7239 4160 7238
      4161 7233 4164 7233 4167 7227 4169 7227
      4171 7224
TIME...MOT...LOC 1720Z 311DEG 14KT 4170 7220 4156 7263

JM

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:41 PM EDTSpecial Weather StatementOKXOrange, Putnam, Rockland49 min
Jul 14, 11:01 PM EDTSpecial Weather StatementOKXRockland29 min
Jul 15, 4:26 AM EDTCoastal Flood StatementOKXNassau19 hr
Jul 15, 2:44 PM EDTSpecial Weather StatementOKXOrange46 min
Jul 15, 3:29 PM EDTSpecial Weather StatementOKXOrange46 min
Jul 15, 3:58 PM EDTHeat AdvisoryOKXBronx, Kings, Nassau, New York, Orange, Putnam and 4 more47 hr
Jul 15, 4:14 PM EDTSpecial Weather StatementOKXOrange46 min
Jul 15, 4:27 PM EDTAreal Flood AdvisoryOKXOrange93 min
Jul 15, 4:59 PM EDTSpecial Weather StatementOKXOrange31 min
Jul 15, 7:48 PM EDTSpecial Weather StatementOKXOrange57 min
Jul 14, 10:38 PM EDTSpecial Weather StatementOKXPassaic22 min
Jul 15, 8:19 AM EDTSpecial Weather StatementOKXUnion41 min
Jul 15, 2:00 PM EDTSpecial Weather StatementOKX30 min
Jul 15, 2:30 PM EDTSpecial Weather StatementOKX30 min
Jul 15, 2:35 PM EDTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region115 min
Jul 15, 3:26 PM EDTSpecial Weather StatementOKX49 min
Jul 15, 4:02 PM EDTSpecial Weather StatementOKX43 min

Nearby

Special Weather Statements in Connecticut, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.